Wisconsin, 2005

Damaging Wind in Wisconsin, July 24, 2005

July 24, 2005 · NWS ARX · 1 event in 1 county or zone

Law enforcement officials estimated wind gusts of 70 mph, which knocked down large trees and limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials estimated wind gusts of 70 mph, which knocked down large trees and limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 24, 2:21 PM CST, 7 hours 49 minutes earlier.

Area forecast discussion, Jul 24, 2:21 PM CST, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
321 PM CDT SUN JUL 24 2005

.SHORT TERM...
FORECAST PROBLEMS THIS CYCLE INCLUDE GOING HEADLINES
/HEAT/...OUTLOOK PRODUCTS /ESF--HEAVY RAIN/...AND THUNDERSTORM
CHANCES TONIGHT...THROUGH TUESDAY MORNING.

FIRST OFF...REGARDING HEAT ADVISORY...BAND OF LOW CLOUDS
/STRATOCUMULUS/ CHOSE THE WRONG TIME OF DAY TO SWEEP INTO CWA IN
POST FRONTAL REGION AND REALLY PUT THE HALT ON TEMPERATURES. WEAK
COLD FRONT/WIND SHIFT NOW ON A KSUX/KMCW/KOVS LINE AND GRINDING TO
A HALT DURING PEAK HEATING. DEWPOINT POOLING ALONG THIS
FEATURE...COUPLED WITH VERY WEAK COLD ADVECTION IN THE LOW LEVELS
BEHIND IT JUST ENOUGH TO TAKE EXTREME LOW LEVEL MOISTURE
/DEWPOINTS IN THE MID/UPPER 70S/ AND FORM A RATHER PESKY BAND OF
CLOUDS IMMEDIATELY BEHIND FRONT. WHILE DEWPOINTS ARE STILL
OPPRESSIVE...TEMPERATURES HAVE NOT RESPONDED IN MOST AREAS OF
CWA...KEEPING HEAT INDICES...EXCEPT FOR KOVS AREA...BELOW
ADVISORY CRITERIA /95 TO 100/. WILL CANCEL ADVISORY WITH ZONE
ISSUANCE...AND LET WORDING IN THE TEXT HANDLE BORDERLINE VALUES IF
NEED BE.

OTHERWISE...WAVE MOVING OUT OF SOUTH DAKOTA NOW SPREADING WEAK FORCING
WELL TO THE NORTH OF THE SURFACE BOUNDARY. SHOWERS HAVE BEEN
BREAKING OUT ACTUALLY ALONG/NORTH OF SECONDARY BOUNDARY /DEWPOINT
DEMARCATION/ WHERE SURFACE DEWPOINTS DROP OFF MORE SIGNIFICANTLY.
THIS AREA FAIRLY WELL CAPPED TO SURFACE BASED DEVELOPMENT PER CINH
OF 75 TO 150 J/KG. WAVE WEAKENS WITH TIME AND HAVE DOUBTS HOW MUCH
OF THE CURRENT ACTIVITY ON RADAR WILL MAKE IT ACROSS NORTHERN
PORTIONS OF CWA. SEEMS FOCUS TO COME LATER ON THIS EVENING AND
OVERNIGHT WHEN UPSTREAM WAVE IN PAC NORTHWEST EJECTS A STRONGER
WAVE OUT OF NEBRASKA AND ENHANCES LOW LEVEL JET INTO STALLED EAST-
WEST FRONTAL BOUNDARY. A LOT OF QUESTIONS ON TIMING OF MCS
INITIATION AND TIMING IT INTO CWA. EVERY MODEL HAS A DIFFERENT
SOLUTION...BUT GIVEN STRONGLY UNSTABLE ATMOSPHERE IN
PLACE...INCREASING LOW LEVEL JET AND APPROACHING WAVE AFTER
MIDNIGHT...OPTED TO KEEP LIKELY POPS FOR SOUTHEASTERN MN AND FAR
NRN IOWA WEST OF THE MS RIVER...WHERE IT SEEMS MCS HAS THE BEST
CHANCE TO SPILL OVER INTO CWA AFTER MIDNIGHT. BEST FEELING NOW IS
OF MCS DEVELOPING IN NWRN/NCNTL IA WHERE BEST LOW LEVEL JET
/MOISTURE CONVERGENCE/ IS FOCUSED. PW THIS MORNING ON KMPX RAOB A
FRIGHTENING 2.32...AND THIS ATMOSPHERE HAS DROPPED SOUTH INTO
NORTHERN IOWA/FAR SOUTHERN MINNESOTA...AND WILL BE IN PLACE WHEN
LOW LEVEL JET RAMPS UP LATER TONIGHT. GIVEN SUBTROPICAL CONNECTION
SEEN ON WV PICTURES...HIGH PW AIRMASS...STALLED E-W FRONT...AND
WHAT SEEMS TO BE A GOOD LOW LEVEL FEED INTO FRONTAL ZONE
ESPECIALLY AFTER MIDNIGHT...THINK ANY STORM OR STORM CLUSTER HAS
POTENTIAL FOR HEAVY RAIN. JUST WISH THE FORCING SIGNATURE WAS A
LITTLE STRONGER...AS WEAK EMBEDDED WAVES IN THE WESTERLY FLOW VERY
DIFFICULT TO PINPOINT TIMING/LOCATION OF RESULTANT CONVECTION.

ANY OVERNIGHT MCS WILL SPREAD EAST ALONG/NORTH OF FRONT AS IT
WAVERS ACROSS NORTHERN IOWA. SHOULD WEAKEN WITH TIME ON MONDAY AS
THEY CLIMATOLOGICALLY DO...BUT KEPT THE HIGHER POPS IN THE WEST AS
THE SYSTEM DIES OUT. FOCUS THEN TURNS UPSTREAM TO THE STRONGER
WAVE WHICH DRIVES SURFACE COLD FRONT INTO REGION BY LATE
AFTERNOON. SAME SETUP WITH HIGH PW AIRMASS...INCREASING LOW LEVEL
JET...AND FAVORABLE RIGHT ENTRANCE REGION JET FORCING TO ENHANCE
THE DIRECT THERMAL CIRCULATION. HEAVY RAINS SEEM A BETTER
POSSIBILITY AND AGAIN ADDED TO GRIDS. WILL UPDATE ESF /HYDROLOGIC
OUTLOOK/ SINCE WIDESPREAD 1-3 RAINS HAVE FALLEN THIS WEEK ACROSS
MUCH OF CWA PER CPC 7-DAY RAINFALL ACCUMULATOR. NO FLOOD WATCHES
NOW WITH TONIGHTS EVENT IN QUESTION...AND TOMORROWS YET TO BE
PINNED DOWN AS FAR AS BEST PLACEMENT OF POTENTIAL HEAVY RAIN AXIS.
SEVERE WX ALSO NOT OUT OF THE QUESTION AS LINEAR THUNDERSTORM
COMPLEX MAY DROP THROUGH CWA MON NIGHT WITH ADEQUATE 0-3KM SHEAR
AND BETTER FRONTOGENETICAL FORCING DRIVING COLD FRONT THROUGH.
MORE AND MORE CONFIDENT OF RAINS MONDAY NIGHT...AND POPS ARE
ALREADY 65-70 SO KEEPING MUCH OF THAT THINKING IN LINE WITH
SURROUNDING OFFICES.

FRONT SINKS SOUTH OF CWA ON TUESDAY WITH LINGERING CHANCES IN THE
FAR SOUTH. THIS MAY NEED TO BE DROPPED AS LATEST RUNS SUGGEST
FRONT WILL BE PUSHED BY MON NIGHT CONVECTION WELL TO THE SOUTH OF
THE AREA. COOLER POST-FRONTAL AIRMASS...AND SURFACE HI PRESSURE TO
DOMINATE THROUGH WEDNESDAY. SECONDARY TROUGH GLANCING BY TO THE
NORTH ON WED NIGHT SHOULD STAY NORTH...SO NO POPS FOR NOW.

.LONG TERM...THURSDAY THROUGH SUNDAY
PRETTY QUIET IN THE FIRST PORTION OF THE EXTENDED...AS HIGH
PRESSURE MOVES THROUGH THE UPPER MS VLY. TEMPS COMFORTABLE AND
DEWPOINTS DOWN IN THE 50S/60S. RETURN FLOW BEGINS SATURDAY WITH
APPROACH OF NEXT FRONTAL ZONE ON SATURDAY SO WENT WITH LOW POPS AS
MUCH OF FORCING REMAINING NORTH. QUESTIONS EVEN TO HOW FAR SOUTH
FRONT WILL GET...SO NOT AN OVERLY GREAT CHANCE OF RAIN IT SEEMS
WITH LARGE RIDGE POISED JUST TO THE WEST.

&&

.HYDROLOGY...
ESF UPDATED WITH LATEST THINKING ON HEAVY RAIN POSSIBILITIES BOTH
TONIGHT...AND MONDAY NIGHT WITH BETTER CHANCES OF SIGNIFICANT
RAINS COMING MONDAY NIGHT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

BINAU
Hazardous weather outlook, Jul 24, 8:00 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT SUN JUL 24 2005

IAZ008>011-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055-
251100-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CRAWFORD-DODGE-FILLMORE-HOUSTON-HOWARD-
JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-
TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
900 PM CDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT WILL SETTLE ACROSS CENTRAL IOWA INTO NORTHERN ILLINOIS
TONIGHT. WARM AND MOIST AIR WILL CONTINUE TO SURGE NORTHWARD INTO
AND ACROSS THE BOUNDARY. THUNDERSTORMS SHOULD DEVELOP AS A RESULT...
WITH NORTHWEST IOWA BEING THE MOST FAVORABLE AREA. THESE STORMS
WOULD THEN TRACK EAST...TOWARD SOUTHEAST MINNESOTA AND NORTHEAST
IOWA BY MONDAY MORNING. INSTABILITY WILL BE HIGH TO ENHANCE STORM
DEVELOPMENT...ALTHOUGH WIND PROFILES ARE NOT AS FAVORABLE. THE
STORMS ARE NOT EXPECTED TO BE SEVERE IF AND WHEN THEY REACH THE
LOCAL AREA. IN ADDITION...WITH THE AMPLE MOISTURE SUPPLY...HEAVY
RAIN IS POSSIBLE WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FRONT WILL REMAIN THE FOCUS FOR THUNDERSTORM DEVELOPMENT MONDAY
AND MONDAY NIGHT. INSTABILITY WILL AGAIN BE HIGH...WHILE THE WINDS
ALOFT BECOME MORE FAVORABLE FOR STORM DEVELOPMENT. THERE WILL BE
THE THREAT FOR SOME SEVERE WEATHER AS A RESULT...WITH DAMAGING
WINDS AND LARGE HAIL BEING THE MAIN CONCERNS. IN ADDITION...
DUE TO THE AMPLE MOISTURE FOR THE STORMS TO TAP INTO...HEAVY RAINS
WILL BE LIKELY WITH SOME OF THE STORMS. DROUGHT CONDITIONS STILL
EXIST...HOWEVER...DESPITE APPRECIABLE RAINFALL IN SOME AREAS FROM
RECENT STORMS. STILL...IF HEAVY RAIN DOES DEVELOP...FLASH FLOODING
COULD BECOME A CONCERN.

COOLER...DRIER CANADIAN HIGH PRESSURE MOVING INTO THE REGION WILL
WILL PUSH THE FRONT AND THE VERY MOIST AIRMASS SOUTH OF THE AREA
FOR TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. SPOTTER ACTIVATION MAY
BE NEEDED LATER MONDAY AND MONDAY NIGHT. RAINFALL REPORTS WOULD
BE APPRECIATED OVER THE NEXT COUPLE DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ018-019-029-030-WIZ061-251100-
CHICKASAW-CLAYTON-FAYETTE-FLOYD-GRANT-
900 PM CDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF NORTHEAST
IOWA AND EXTREME SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT WILL EXTEND ACROSS CENTRAL IOWA INTO NORTHERN ILLINOIS
TONIGHT. WARM AND MOIST AIR WILL CONTINUE TO SURGE NORTHWARD INTO
AND ACROSS THE BOUNDARY...RESULTING IN SHOWERS AND THUNDERSTORMS.
STORMS OVER NORTHERN IOWA TONIGHT WILL TRACK EAST ALONG THE
BOUNDARY...WITH THE POTENTIAL FOR DAMAGING WINDS AND SOME HAIL OF
DIME TO QUARTER SIZE. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP
OUT ACROSS NORTHWEST IOWA...AND THESE WOULD ALSO MOVE EAST TOWARD
THE AREA. IN ADDITION...WITH THE AMPLE MOISTURE SUPPLY...AND STORMS
MOVING ACROSS THE SAME GENERAL AREA AS PREVIOUS STORMS...HEAVY RAIN
AND LOCALIZED FLOODING IS A DEFINITE POSSIBILITY WITH SOME OF THE
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FRONT WILL REMAIN THE FOCUS FOR THUNDERSTORM DEVELOPMENT MONDAY
AND MONDAY NIGHT. INSTABILITY WILL AGAIN BE HIGH...WHILE THE WINDS
ALOFT BECOME MORE FAVORABLE FOR STORM DEVELOPMENT. THERE WILL BE
THE THREAT FOR SOME SEVERE WEATHER AS A RESULT...WITH DAMAGING
WINDS AND LARGE HAIL BEING THE MAIN CONCERNS. IN ADDITION...
DUE TO THE AMPLE MOISTURE FOR THE STORMS TO TAP INTO...HEAVY RAINS
WILL BE LIKELY WITH SOME OF THE STORMS. DROUGHT CONDITIONS STILL
EXIST...HOWEVER...DESPITE APPRECIABLE RAINFALL IN SOME AREAS FROM
RECENT STORMS. STILL...IF HEAVY RAIN DOES DEVELOP...FLASH FLOODING
COULD BECOME A CONCERN.

COOLER...DRIER CANADIAN HIGH PRESSURE MOVING INTO THE REGION WILL
WILL PUSH THE FRONT AND THE VERY MOIST AIRMASS SOUTH OF THE AREA
FOR TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT. AND SPOTTER ACTIVATION MAY BE NEEDED
AGAIN LATER MONDAY AND MONDAY NIGHT. RAINFALL REPORTS WOULD BE
APPRECIATED OVER THE NEXT COUPLE DAY AS WELL.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW

In the hours before

Special weather statement, Jul 24, 7:20 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
0820 PM CDT SUN JUL 24 2005

IAZ029-030-WIZ061-250600-
CLAYTON-FAYETTE-GRANT

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
673 IN EFFECT UNTIL 1 AM CDT FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST IOWA

CLAYTON               FAYETTE

IN WISCONSIN THIS WATCH INCLUDES 1 COUNTY

IN SOUTHWEST WISCONSIN

GRANT

THIS INCLUDES THE CITIES OF...ELKADER...OELWEIN AND PLATTEVILLE.
Special weather statement, Jul 24, 10:04 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1104 PM CDT SUN JUL 24 2005

IAZ029-030-250515-
CLAYTON-FAYETTE

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 673 FOR THE FOLLOWING AREAS

IN IOWA THIS CANCELS 2 COUNTIES

IN NORTHEAST IOWA

CLAYTON               FAYETTE

THIS INCLUDES THE CITIES OF...ELKADER AND OELWEIN.

WIZ061-250600-
GRANT

SEVERE THUNDERSTORM WATCH NUMBER 673 REMAINS VALID UNTIL 1 AM CDT
FOR THE FOLLOWING AREAS

IN WISCONSIN THIS WATCH INCLUDES 1 COUNTY

IN SOUTHWEST WISCONSIN

GRANT

THIS INCLUDES THE CITIES OF...PLATTEVILLE.

The radar

The La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 24, 10:10 PM CST
Where
Grant County, Mt Hope
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -90.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466113.